Update on drug-induced depression in the elderly

Michael Kotlyar, Maurice Dysken, David E. Adson

Research output: Contribution to journalReview articlepeer-review

28 Scopus citations

Abstract

Background: Depression is a common disorder in the elderly. Use of certain medications may be a potentially preventablecause of new-onset depression or worsening of established depression. Objective: This paper reviews recent publications evaluating medications commonly used in the elderly as potential causes of depressive symptoms. Methods: Relevant articles examining the association between medication use and symptoms of depression wereidentified through searches of MEDLINE (1996-March 2005) and International Pharmaceutical Abstracts (1996-March 2005) using the McSH heading depression and the subheading chemically induced. Included articles were limited to those that discussed medications commonly used in the elderly and that employed a rigorous study design. Results: A wide variety of medications have been implicated as potential causes of depressive symptoms in numerous reports, although many of these reports relied on data obtained from observational rather than experimental studies. The most extensively studied agents include anti hypertensives, lipid-lowering drugs, and selective estrogen-receptor modulators. The data on antihypertensive agents were contradictory; however, most studies found no association between use of the newer lipid-lowering drugs (statins) or selective estrogen-receptor modulators and the emergence of depressive symptoms. Corticosteroids, although not studied recently, generally have been associated with depressive symptoms in the older literature. Conclusions: The recent data evaluating whether medications can induce or worsen symptoms of depression arelargely contradictory. This reflects a relative lack of controlled studies of this association and the difficulties in determining whether depressive symptoms are caused by a particular medication or by other factors. Nonetheless, when new or worsening symptoms of depression occur, medications should be considered a potential cause and withdrawn as appropriate. Nonpharmacologic and/or pharmacologic treatment is indicated for those whose depressive symptoms do not resolve.

Original languageEnglish (US)
Pages (from-to)288-300
Number of pages13
JournalAmerican Journal Geriatric Pharmacotherapy
Volume3
Issue number4
DOIs
StatePublished - Dec 2005

Keywords

  • Depression
  • Drug-induced
  • Elderly

Fingerprint

Dive into the research topics of 'Update on drug-induced depression in the elderly'. Together they form a unique fingerprint.

Cite this